Depression Community
Shortness of breath
About This Community:

This patient support community is for discussions relating to depression, counseling, sleep problems, and nutrition.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Shortness of breath

I am currently taking carbamazepine for BP disorder type II, and I noticed it's getting hard to breath, l had the same symptom a few months back, went to several especialists but none of them found any respiratory or circular problem. It turned out to be zopiclone I was taking to sleeping. I am not taking zopiclone anymore.

Now the only medications I am taking are  carbamazepine for BP II and anti inflammatory for my sciatica.

Any ideas?
Blank
Avatar_m_tn
You are correct. The usual interactions suggest a decrease in levels of the other drugs taken with carbamazepine.

Try searching for 'carbamazepine metabolism' and 'diclofenac metabolism'. It shows that both meds are metabolized by CYP3A4. Diclofenac may decrease levels of CYPA4 (search 'diclofenac inactivation CYP3A4); this could potentially lead to increased levels of carbamazepine.
I could not find any direct information regarding this interaction, so it seems that it is not something that happens very frequently. On the other hand, having shortness of breath is also rare with these meds; so it is possible that an infrequent interaction could be the cause.

Considering there is not much information on such an interaction, I think you were right in suggesting anxiety to be the most likely cause of the shortness of breath. What made me think otherwise was that on the previous occasion, it was when zopiclone (again metabolized by CYP3A4) was on that the symptoms occurred.

So the cause is likely to be one of the meds. Probably diclofenac, but we can’t rule out carbamazepine either.
Related Discussions
13 Comments Post a Comment
Blank
1042487_tn?1275283499
Maybe the carbamazepine, did you try it's derivative with fewer side effects called oxcarbazepine?

Might as well be symptom of anxiety.

M4
Blank
1118884_tn?1338596450
I experienced the shortness of breath you describe while on antidepressants. M4YOU may have a good suggestion. I'm not familiar with these drugs.
Blank
Avatar_f_tn
Let your doctor know how you are feeling, so he can determine if it's the medication you're on, and what other medication would be best for you.  Take care.
Blank
1204528_tn?1279825886
I lowered carbamazepine to 200mg. Shortness of breath still on. no doctor could pin point what it is... I'm on my own.

Could it be the diclofenac (voltaren) or mionevrix I take for sciatica?
Blank
1042487_tn?1275283499
The only way to know if it's a medication or anxiety causing this is to stop using them. You should not stop carbazepine but diclofenac can be stopped a bit to see if it is the cause if even tho I don't think it can cause shortness of breath. I would have my blood pressure checked too. Mionevrix is okay to stop too to see if it's the cause.

The odds are very high that your problem is anxiety.

M4
Blank
1204528_tn?1279825886
Apparently it's was the diclofenac or mionevrix, once I stopped taking them, a few days later, the breathing problem is gone. Carbamazepine at 200mg. My right leg hurts like hell though.
Blank
Avatar_m_tn
You cannot know for sure that it was not carbamazepine causing the problem. Sometimes, when you use two or more meds together, they interact and increase or decrease each other's effects. This happens with carbamazepine and diclofenace (I dont know about mionevrix). When you take both together, the level of carbamazepine in your blood increases. So, what may have happened is that once you stopped taking diclofenac, the level of carbamazepine in your blood went down. Maybe this relieved you of your symptoms.

You will still need to take some meds for the pain, isnt it? I think you should visit your doctor - he could prescribe medicines which have less interaction.
Blank
1042487_tn?1275283499
The interactions with carbamazepine are usually suggesting a decrease levels/effects in the drugs taken with carbamazepine (hepatic metabolic induced). Looks like it's not the case with carbamazepine and diclofenac. I checked interactions with carbamazepine + diclofenac epolamine topical/diclofenac ophtalmic/diclofenac potassium/diclofenac sodium/diclofenac topical.

M4

Blank
Avatar_m_tn
You are correct. The usual interactions suggest a decrease in levels of the other drugs taken with carbamazepine.

Try searching for 'carbamazepine metabolism' and 'diclofenac metabolism'. It shows that both meds are metabolized by CYP3A4. Diclofenac may decrease levels of CYPA4 (search 'diclofenac inactivation CYP3A4); this could potentially lead to increased levels of carbamazepine.
I could not find any direct information regarding this interaction, so it seems that it is not something that happens very frequently. On the other hand, having shortness of breath is also rare with these meds; so it is possible that an infrequent interaction could be the cause.

Considering there is not much information on such an interaction, I think you were right in suggesting anxiety to be the most likely cause of the shortness of breath. What made me think otherwise was that on the previous occasion, it was when zopiclone (again metabolized by CYP3A4) was on that the symptoms occurred.

So the cause is likely to be one of the meds. Probably diclofenac, but we can’t rule out carbamazepine either.
Blank
1204528_tn?1279825886
Thanks for the info guys, I'll explain the problem again to my psychiatrist. I'll probably have to switch meds.
Blank
1204528_tn?1279825886
I don't think it's anxiety since I can breath a little better when I am lying down. It gets worse when I am sitting or standing.
Blank
1042487_tn?1275283499
Yes indeed if they use the same enzyme then it would suggest a slower breakdown into metabolites therefore it can increase the levels of both medications. If diclofenac interfere with the enzyme that is used to metabolize carbamazepine then yes increased levels are suggested.

M4
Blank
1204528_tn?1279825886
My orthopedician prescribed nimesulide for my leg. I am having dyspnea as before. My psychiatrist is not sure what to do... I am frustrated and in pain
Blank
Post a Comment
To
Recent Activity
1110049_tn?1409405744
Blank
4Maddie44 commented on photo
8 mins ago
Avatar_m_tn
Blank
Swollentoe commented on photo
9 hrs ago
Avatar_m_tn
Blank
Swollentoe commented on photo
9 hrs ago
MedHelp Health Answers
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL
Depression Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
480448_tn?1403547723
Blank
nursegirl6572
PA
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
585414_tn?1288944902
Blank
ILADVOCATE
NY
1551327_tn?1408668686
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_m_tn
Blank
Kermit the Hermit
Lost My Mind & House, IL